Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Feb 20, 2008, 3:00 PM MST for Mohave County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2008, 3:00 PM MST (22:00 UTC)
- Expired
- Feb 20, 2008, 3:28 PM MST
- In force
- 28 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 202201 SVRVEF AZC015-202230- /O.NEW.KVEF.SV.W.0002.080220T2200Z-080220T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM MST WED FEB 20 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 330 PM MST. * AT 251 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR COLORADO CITY...OR ABOUT 26 MILES WEST OF KANAB...AND WAS MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLORADO CITY AROUND 310 PM MST. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3700 11301 3699 11268 3675 11302 3694 11318 TIME...MOT...LOC 2200Z 233DEG 21KT 3695 11292 $$ SC
2 follow-up statements
000 WWUS55 KVEF 202219 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 316 PM MST WED FEB 20 2008 AZC015-202230- /O.CON.KVEF.SV.W.0002.000000T0000Z-080220T2230Z/ MOHAVE AZ- 316 PM MST WED FEB 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR NORTHEASTERN MOHAVE COUNTY... AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED IN COLORADO CITY...MOVING NORTHEAST AT 20 MPH. LAT...LON 3700 11301 3699 11268 3675 11302 3694 11318 TIME...MOT...LOC 2216Z 233DEG 21KT 3701 11283 $$ SC
000 WWUS55 KVEF 202228 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 326 PM MST WED FEB 20 2008 AZC015-202236- /O.CAN.KVEF.SV.W.0002.000000T0000Z-080220T2230Z/ MOHAVE AZ- 326 PM MST WED FEB 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY IS CANCELLED... THE THUNDERSTORM HAS OUT OF NORTHEASTERN MOHAVE COUNTY AND INTO SOUTHWEST UTAH AND THEREFORE THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY IS CANCELLED. LAT...LON 3700 11301 3699 11268 3675 11302 3694 11318 TIME...MOT...LOC 2226Z 233DEG 21KT 3704 11277 $$ SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 12:13 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 20, 12:13 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE LAS VEGAS NV 1113 AM PST WED FEB 20 2008 .SYNOPSIS...A FAST MOVING PACIFIC STORM WILL MOVE THROUGH SOUTHERN CALIFORNIA AND SOUTHERN NEVADA TODAY...BRINGING SCATTERED SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA. THE SYSTEM WILL EXIT ACROSS ARIZONA TONIGHT...BUT THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE WEEKEND...AS TWO MORE PACIFIC STORMS SWING INTO THE WEST FRIDAY AND SUNDAY. HIGH PRESSURE IS EXPECTED TO BUILD OVER THE DESERT SOUTHWEST EARLY NEXT WEEK...BRINGING DRIER AND WARMER WEATHER. && .UPDATE...SURFACE GRADIENTS HAVE INCREASED SLIGHTLY MORE THAN EXPECTED EARLIER WITH WINDS ACROSS THE WESTERN PORTION OF SAN BERNARDINO COUNTY LIKELY HITTING ADVISORY LEVELS THROUGH THE AFTERNOON. WILL UPDATE ZONES TO SHOW WIND ADVISORY FOR THIS AREA AND TO REMOVE MORNING WORDING. && .PREV UPDATE 936 AM PST ...UPPER LOW OVER CENTRAL CALIFORNIA TO SHIFT TO SOUTHERN NEVADA BY 00Z BEFORE EXITING TO THE EAST OVERNIGHT. COLD POOL ALOFT TO SHIFT WITH THE LOW WITH RESULTANT INSTABILITY INCREASING ACROSS THE CWA DURING THE DAY AND INTO THIS EVENING FOR CONTINUED MENTION OF SHOWERS AND THUNDERSTORMS. SURFACE GRADIENTS/FLOW ALOFT TO ALSO KEEP POSSIBLE WINDS ACROSS MAINLY SAN BERNARDINO COUNTY THROUGH THE DAY AND WILL MONITOR BUT AT THIS TIME APPEARS STRONGEST WINDS WILL BE TO THE SOUTH OF THE CWA. OVERALL CURRENT SHORT TERM FORECAST ON TRACK. NO UPDATES PLANNED ATTM. && .AVIATION...FOR MCCARRAN...KLAS WILL GO SCT TO FEW CLOUDS THIS MORNING BUT WILL CLOUD UP AGAIN THIS AFTERNOON AS THE MAIN STORM SYSTEM PASSES OVER SOUTHERN NEVADA. THIS WILL BRING BACK CEILINGS AROUND 6000 FT AND A 50 PERCENT CHANCE OF RAIN AT THE TERMINAL. THUNDERSTORMS ARE STILL A POTENTIAL EVENT IN THE VALLEY...BUT NOT A BIG ENOUGH THREAT TO PUT IN 18Z TAF. THE DAGGETT AND PEACH SPRINGS CORRIDORS COULD HAVE THEM THOUGH THIS AFTERNOON AND AREAS SOUTH OF THE VALLEY WILL HAVE A BETTER CHANCE. THE SYSTEM SHOULD BE THROUGH THE AREA AREA LATE THIS EVENING AT WHICH TIME KLAS WILL LOOSE IT CEILINGS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...A WEAK SYSTEM EXITING THE REGION THIS MORNING WITH CIGS GENERALLY ABOVE 9K FEET ACROSS THE REGION. A SECOND SYSTEM WILL MOVE INTO THE REGION THIS AFTERNOON WITH CIGS FALLING TO AROUND 6-8K FEET OVER MOST LOCATIONS. ISOLATED TO SCATTERED SHOWERS WILL OCCUR TODAY AND EARLY THIS EVENING WITH THE SIERRA RECEIVING THE MORE WIDESPREAD RAIN AND SNOW SHOWERS ALONG WITH CIGS BELOW 4K FEET. ISOLATED THUNDERSTORMS WILL BE POSSIBLE BETWEEN 21Z-02Z THIS AFTERNOON OVER SOUTHERN SAN BERNARDINO...SOUTHERN CLARK AND SOUTHERN MOHAVE COUNTIES. GENERALLY LIGHT WINDS THIS MORNING WITH THE EXCEPTION OF THE SAN BERNARDINO COUNTY DESERTS WHERE WEST WINDS 15-25 KNOTS WILL OCCUR. MOST AREAS WILL SEE AN INCREASE IN SOUTHWEST WINDS AFTER 20Z IN THE 8-12 KNOT RANGE. && .PREV DISCUSSION...239 AM PST SHORT TERM...SATELLITE SHOWS MAIN STORM SYSTEM JUST OFFSHORE OF NORTHERN CALIFORNIA EARLY THIS MORNING...WITH A SMALLER CIRCULATION EXITING NORTHERN MOHAVE COUNTY TO THE NORTHEAST. THIS SMALLER CIRCULATION WAS RESPONSIBLE FOR SPRINKLES IN THE LAS VEGAS AREA AS IT MOVED THROUGH BEFORE MIDNIGHT...AND RADAR SHOWED WEAK RETURNS CONTINUING OVER MOHAVE COUNTY AT THIS TIME. THE LOW LEVELS REMAIN QUITE DRY...SO ANY PRECIP THIS MORNING SHOULD BE LIMITED TO A COUPLE HUNDREDTHS OF AN INCH OR LESS. BETWEEN THE TWO CIRCULATION CENTERS IS A LARGE DRY SLOT WHICH COVERED MOST OF INYO AND SAN BERNARDINO COUNTIES AND WAS WORKING INTO SOUTHERN NEVADA AS OF 2 AM. THIS WILL MAKE THINGS TRICKY THIS MORNING...WITH THE MAIN QUESTIONS BEING HOW MUCH SUNSHINE WILL WE SEE THIS MORNING AND HOW WILL THAT AFFECT THE HIGH TEMPS. PLAYED IT PRETTY CLOSE TO MOS FOR NOW...BUT DAY SHIFT WILL NEED TO MONITOR...BECAUSE IF WE GET A FEW HOURS OF NEARLY FULL SUN WE WILL EXCEED THE FORECAST HIGH. THE MAIN STORM WILL TRAVERSE OUR AREA DURING THE AFTERNOON AND EVENING...AND THE MENTION OF THUNDER STILL LOOKS GOOD WITH THE COLD CORE OVERHEAD AND STRONG DYNAMIC FORCING AS WELL. WINDS WILL INCREASE OVER SAN BERNARDINO COUNTY THIS AFTERNOON...WITH THE STRONGEST GUSTS LIKELY NEAR BARSTOW /TERRAIN FUNNELING/ AND NEAR VIDAL JUNCTION /NEAREST THE BEST MID LEVEL SUPPORT/. KEPT THE FORECAST JUST BELOW WIND ADVISORY CRITERIA. THE MAIN STORM WILL EXIT STAGE RIGHT TONIGHT...WITH A BRIEF PERIOD OF SHORTWAVE RIDGING ON THURSDAY BEFORE THE NEXT CAR IN THE STORM TRAIN SLAMS INTO OREGON AND NORTHERN CALIFORNIA THURSDAY EVENING. MODELS HAVE BEEN TRENDING A LITTLE FARTHER NORTH WITH THAT ONE...WHICH COULD MAKE FRIDAY MORE OF A WIND DAY THAN A PRECIP DAY FOR US. DID NOT CHANGE TOO MUCH FOR NOW...BUT WILL NEED TO DO SO IF THE TREND CONTINUES. .LONG TERM...NOT MUCH CHANGE IN THE OVERALL EXTENDED PERIOD AS THE EASTERN AREAS OF THE CWA WILL STILL BE UNDER THE INFLUENCE OF A SHORTWAVE TROUGH THROUGH MIDDAY SATURDAY. STILL LEFT A FEW RESIDUAL SHOWERS OVER PORTIONS OF LINCOLN AND MOHAVE COUNTIES...BUT IT LOOKS LIKE THE PRECIPITATION WILL BE OVER BY NOON. WEAK SHORTWAVE RIDGING WILL MOVE OVER THE AREA SATURDAY AFTERNOON WITH MOST LOCATIONS EXPERIENCING DRY CONDITIONS. BOTH THE GFS AND ECMWF DIFFER SLIGHTLY WITH SUNDAYS SYSTEM. THE GFS IS ABOUT 100 METERS DEEPER AND FURTHER SOUTH THAN THE ECMWF WITH BOTH MODELS SHOWING GOOD AMOUNTS OF QPF REACHING THE COAST. STILL THINK THAT THE MAJORITY OF THE PRECIP WILL BE INTERCEPTED BY THE SIERRA AND THE GREATEST CHANCE OF PRECIPITATION WILL OCCUR OVER THE WESTERN AND NORTHERN AREAS OF THE CWA...ALTHOUGH WILL KEEP THE CURRENT POPS UNCHANGED WITH SLIGHT CHANCES OVER THE SOUTHERN CWA. ALSO LOOK FOR INCREASED WINDS LATE SATURDAY NIGHT AND SUNDAY WITH MOST LOCATIONS EXPERIENCING BREEZY CONDITIONS. TEMPERATURES WILL COOL TO SLIGHTLY BELOW NORMAL READINGS SATURDAY AND SUNDAY DUE TO THE LOWERING HEIGHTS AND SOLID CLOUD COVER. HIGH PRESSURE FORECAST TO BUILD OVER THE AREA MONDAY THROUGH WEDNESDAY WITH A GRADUAL WARMING TREND AND DRY CONDITIONS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...WIND ADVISORY IN EFFECT UNTIL 7 PM FOR CA523. && JENSEN/JACQUES/MORGAN/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 20, 3:44 AM MST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 244 AM PST WED FEB 20 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-210800- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 244 AM PST WED FEB 20 2008 /344 AM MST WED FEB 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM SYSTEM WILL CROSS THE AREA TODAY AND TONIGHT. THIS STORM WILL BRING CHANCES FOR SHOWERS...THUNDERSTORMS AND MOUNTAIN SNOW TO MOST AREAS...ALONG WITH GUSTY WINDS OVER PARTS OF SAN BERNARDINO COUNTY. WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TWO MORE STORM SYSTEMS WILL AFFECT THE REGION DURING THIS PERIOD...MOST LIKELY ON FRIDAY AND SUNDAY. THESE STORMS WILL ALSO BRING CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN ALONG WITH GUSTY WINDS. WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.